View Entire Collection
By Clinical Topic
By State Requirement
Diabetes – Summer 2012
Future of Nursing Initiative
Heart Failure - Fall 2011
Influenza - Winter 2011
Nursing Ethics - Fall 2011
Trauma - Fall 2010
Traumatic Brain Injury - Fall 2010
Fluids & Electrolytes
When a nurse checked a patient's blood glucose level with a blood glucose meter at the change of shift, it registered under 10 mg/dL. The physician was contacted, and the patient, who was difficult to arouse, was given 50% dextrose I.V. and started on a dextrose infusion.
The nurse checked the patient's I.V. infusions and found that, instead of hanging 100 mL of the antifungal agent fluconazole I.V. piggyback as prescribed, another nurse had mistakenly hung insulin, 100 units in 100 mL.
The hospital had a standard practice to label high-alert drugs such as I.V. insulin with a high-alert sticker, but pharmacy staff had inadvertently omitted the sticker. Without the warning, the 100 mL bags looked similar, and the nurse, accustomed to high-alert stickers on insulin bags, picked up and hung the wrong bag.
Once a drug is designated to receive an auxiliary label, a process should be in place to make sure labeling is applied consistently. But don't rely on the presence or absence of high-alert stickers; always read the original container label.
Sign up for our free enewsletters to stay up-to-date in your area of practice - or take a look at an archive of prior issues
Join our CESaver program to earn up to 100 contact hours for only $34.95
Explore a world of online resources
Back to Top